Jianfeng Lu

Jianfeng Lu
  • Professor of Mathematics
  • Associate Professor of Physics (Secondary)
  • Associate Professor of Chemistry (Secondary)
  • Associate Professor in Physics (Secondary)
External address: 242 Physics Bldg, 120 Science Drive, Durham, NC 27708
Internal office address: Mathematics Department, Duke University, Box 90320, Durham, NC 27708
Phone: (919) 660-2875

Research Areas and Keywords


electronic structure models, calculus of variations, semiclassical analysis

Computational Mathematics

electronic structure models, multiscale modeling and simulations, numerical analysis, rare events simulation, computational physics, time-frequency analysis, fast algorithms, stochastic numerical methods, kinetic equations, nonlinear Schrodinger equations, quantum chemistry, computational statistical mechanics, optimization, high frequency wave propagation

Mathematical Physics

electronic structure models, quantum chemistry, kinetic theory, quantum information

PDE & Dynamical Systems

multiscale modeling and simulations, numerical analysis, calculus of variations, kinetic equations, Schroedinger equations

Physical Modeling

electronic structure models, multiscale modeling and simulations, rare events simulation, computational physics, kinetic equations, nonlinear Schroedinger equations, quantum chemistry, computational statistical mechanics


rare events simulation, computational statistical mechanics, stochastic numerical methods

Signals, Images & Data

time-frequency analysis, fast algorithms, optimization, applied harmonic analysis

Jianfeng Lu is an applied mathematician interested in mathematical analysis and algorithm development for problems from computational physics, theoretical chemistry, materials science and other related fields.

More specifically, his current research focuses include:
Electronic structure and many body problems; quantum molecular dynamics; multiscale modeling and analysis; rare events and sampling techniques.

Education & Training
  • Ph.D., Princeton University 2009

Barthel, T., and J. Lu. “Fundamental Limitations for Measurements in Quantum Many-Body Systems.” Physical Review Letters, vol. 121, no. 8, Aug. 2018. Scopus, doi:10.1103/PhysRevLett.121.080406. Full Text

Huang, Y., et al. “A Concurrent Global–Local Numerical Method for Multiscale PDEs.” Journal of Scientific Computing, vol. 76, no. 2, Aug. 2018, pp. 1188–215. Scopus, doi:10.1007/s10915-018-0662-5. Full Text

You, Zhiyi, et al. “Integrated tempering enhanced sampling method as the infinite switching limit of simulated tempering.The Journal of Chemical Physics, vol. 149, no. 8, Aug. 2018, p. 084114. Epmc, doi:10.1063/1.5045369. Full Text

Lin, L., et al. “A Mathematical Theory of Optimal Milestoning (with a Detour via Exact Milestoning).” Communications on Pure and Applied Mathematics, vol. 71, no. 6, June 2018, pp. 1149–77. Scopus, doi:10.1002/cpa.21725. Full Text Open Access Copy

Lu, Jianfeng, and Zhennan Zhou. “Accelerated sampling by infinite swapping of path integral molecular dynamics with surface hopping.The Journal of Chemical Physics, vol. 148, no. 6, Feb. 2018, p. 064110. Epmc, doi:10.1063/1.5005024. Full Text Open Access Copy

Lai, R., and J. Lu. “Point cloud discretization of Fokker-planck operators for committor functions.” Multiscale Modeling and Simulation, vol. 16, no. 2, Jan. 2018, pp. 710–26. Scopus, doi:10.1137/17M1123018. Full Text Open Access Copy

Delgadillo, R., et al. “Frozen Gaussian approximation for high frequency wave propagation in periodic media.” Asymptotic Analysis, vol. 110, no. 3–4, Jan. 2018, pp. 113–35. Scopus, doi:10.3233/ASY-181479. Full Text

Du, Q., et al. “A quasi-nonlocal coupling method for nonlocal and local diffusion models.” Siam Journal on Numerical Analysis, vol. 56, no. 3, Jan. 2018, pp. 1386–404. Scopus, doi:10.1137/17M1124012. Full Text Open Access Copy

Yu, V. W. Z., et al. “ELSI: A unified software interface for Kohn–Sham electronic structure solvers.” Computer Physics Communications, vol. 222, Jan. 2018, pp. 267–85. Scopus, doi:10.1016/j.cpc.2017.09.007. Full Text Open Access Copy

Fang, D., and J. Lu. “A diabatic surface hopping algorithm based on time dependent perturbation theory and semiclassical analysis.” Multiscale Modeling and Simulation, vol. 16, no. 4, Jan. 2018, pp. 1603–22. Scopus, doi:10.1137/17M1138042. Full Text Open Access Copy